Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Albuquerque, NM

April 13, 2002Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 13, 2002, 1:04 AM MDT for Quay County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2002, 1:04 AM MDT (07:04 UTC)
Expired
Apr 13, 2002, 1:30 AM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 130704
SVRABQ
NMC037-130730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
104 AM MDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 130 AM MDT

* AT 101 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF NARA VISA...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER NARA VISA AT 120 AM MDT

THIS SEVERE THUNDERSTORM IS CAPABLE OF VERY LARGE HAIL WHICH CAN
CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ALBUQUERQUE.

LAT...LON 3575 10330 3557 10335 3550 10303 3573 10302

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 11:35 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 12, 11:35 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1035 PM MST FRI APR 12 2002

UPDATED ZONES TO REMOVE MENTION OF SEVERE THUNDERSTORM WATCH.

.ABQ...NONE

MARTIN

In the hours before

Local storm report, Apr 12, 10:06 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
1006 PM MDT FRI APR 12 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2 SW ABBOTT               NM   .88 INCH HAIL
04/12/02   COLFAX                         DIME TO NICKEL SIZE. HAIL
                                          COVERED THE GROUND.
                                          REPORTED BY CO-OP OBSERVERS

0820 PM    BUEYEROS                  NM   .75 INCH HAIL
04/12/02   HARDING                        DIME SIZE HAIL COVERED THE
                                          GROUND. REPORTED BY CO-OP
                                          OBSERVERS

0600 PM    MILLS                     NM   1.00 INCH HAIL
04/12/02   HARDING                        REPORTED BY SPOTTERS
Special weather statement, Apr 12, 10:49 PM MDT, 2 hours 15 minutes before
NMZ005>007-013-130645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1049 PM MDT FRI APR 12 2002

...SEVERE THUNDERSTORM WATCH NUMBER 87 FOR EAST CENTRAL AND NORTHEAST
   NEW MEXICO HAS BEEN CANCELLED...

THIS INCLUDES THE FOLLOWING 6 COUNTIES...COLFAX...HARDING...MORA...
QUAY...SAN MIGUEL...AND UNION.

THE MAIN THREAT OF SEVERE WEATHER HAS SHIFTED EAST INTO THE TEXAS
AND OKLAHOMA PANHANDLES...THEREFORE SEVERE THUNDERSTORM WATCH
NUMBER 87 HAS BEEN CANCELLED.  HOWEVER...ISOLATED STRONG STORMS CAN
STILL PRODUCE...SMALL HAIL...DANGEROUS LIGHTNING...VERY HEAVY RAIN...
AND BRIEF STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISIONS SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS SITUATION.

MARTIN

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 6:02 PM MDTSevere Thunderstorm WarningABQHarding28 min
Apr 12, 6:31 PM MDTSevere Thunderstorm WarningABQUnion44 min
Apr 12, 6:38 PM MDTSevere Thunderstorm WarningABQColfax52 min
Apr 12, 6:48 PM MDTSevere Thunderstorm WarningABQHarding57 min
Apr 12, 7:45 PM MDTSevere Thunderstorm WarningABQHarding, Union30 min
Apr 12, 8:17 PM MDTSevere Thunderstorm WarningABQHarding43 min
Apr 12, 8:51 PM MDTTornado WarningABQUnion24 min
Apr 12, 9:03 PM MDTTornado WarningABQQuay27 min
Apr 12, 10:58 PM MDTSevere Thunderstorm WarningABQQuay47 min
Apr 12, 11:50 PM MDTSevere Thunderstorm WarningABQQuay10 min
Apr 13, 1:54 AM MDTTornado WarningABQQuay36 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.